Corticosteroids have been used as drug treatment for some time. Lewis Sarett of Merck & Co. was the first to synthesize cortisone, using a complicated 36-step process that started with deoxycholic acid, which was extracted from ox bile .  The low efficiency of converting deoxycholic acid into cortisone led to a cost of US $200 per gram. Russell Marker , at Syntex , discovered a much cheaper and more convenient starting material, diosgenin from wild Mexican yams . His conversion of diosgenin into progesterone by a four-step process now known as Marker degradation was an important step in mass production of all steroidal hormones, including cortisone and chemicals used in hormonal contraception .  In 1952, . Peterson and . Murray of Upjohn developed a process that used Rhizopus mold to oxidize progesterone into a compound that was readily converted to cortisone.  The ability to cheaply synthesize large quantities of cortisone from the diosgenin in yams resulted in a rapid drop in price to US $6 per gram, falling to $ per gram by 1980. Percy Julian's research also aided progress in the field.  The exact nature of cortisone's anti-inflammatory action remained a mystery for years after, however, until the leukocyte adhesion cascade and the role of phospholipase A2 in the production of prostaglandins and leukotrienes was fully understood in the early 1980s.
Transdermal patches can be a very precise time released method of delivering a drug. Cutting a patch in half might affect the dose delivered. The release of the active component from a transdermal delivery system (patch) may be controlled by diffusion through the adhesive which covers the whole patch, by diffusion through a membrane which may only have adhesive on the patch rim or drug release may be controlled by release from a polymer matrix. Cutting a patch might cause rapid dehydration of the base of the medicine and affect the rate of diffusion.
Topical corticosteroids withdrawal (sometimes called “topical steroid addiction” or “Red Skin Syndrome”) appears to be a clinical adverse effect that can occur when topical corticosteroids are inappropriately used or overused, then stopped. It can result from prolonged, frequent, and inappropriate use of moderate to high potency topical corticosteroids, especially on the face and genital area, but is not limited to these criteria. In reviewing the studies that were used for the systematic review, it is thought that adult women who blush easily are a population particularly at risk. Very few cases have been reported in children, but no large-scale studies have attempted to quantify the incidence. Thus, continued vigilance and adherence to a safe, long-term treatment plan developed in conjunction with your dermatology provider is advised.